Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 13, 2005, 6:41 PM EDT for Gilmer County, West Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 6:41 PM EDT (22:41 UTC)
- Expired
- May 13, 2005, 7:01 PM EDT
- In force
- 20 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Gilmer County, WV
The radar
The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 132241
SVRRLX
WVC021-132300-
/O.NEW.KRLX.SV.W.0023.050513T2241Z-050513T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
641 PM EDT FRI MAY 13 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GILMER COUNTY IN WEST VIRGINIA
* UNTIL 700 PM EDT
* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR
CEDAR CREEK STATE PARK...OR NEAR GLENVILLE...AND WAS MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...EASTERN GILMER COUNTY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3901 8072 3890 8061 3889 8064 3889 8067
3890 8068 3881 8084 3892 8094 3894 8094
3905 8073
$$
151 follow-up statement
000
WWUS51 KRLX 132301
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
700 PM EDT FRI MAY 13 2005
WVC021-132310-
/O.EXP.KRLX.SV.W.0023.000000T0000Z-050513T2300Z/
GILMER WV-
700 PM EDT FRI MAY 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GILMER COUNTY EXPIRES
AT 700 PM EDT...
THIS STORM DID PRODUCE 1 INCH HAIL IN GLENVILLE AROUND 6:50 PM. THE
STORM IS WEAKENING AS IT MOVES NORTHEASTWARD INTO LEWIS COUNTY.
LAT...LON 3901 8072 3890 8061 3889 8064 3889 8067
3890 8068 3881 8084 3892 8094 3894 8094
3905 8073
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:22 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 13, 4:22 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 422 PM EDT FRI MAY 13 2005 .SHORT TERM (REST OF TONIGHT)... RAPID UPDATE OF THE FORECAST FOR CURRENT RADAR AND SATELLITE TRENDS. WILL ALSO ADD THE POSSIBILITY OF LARGE HAIL FOR A BAND IN CENTRAL WV AND NORTHEAST KY AND SOUTHEAST OH. && .PREVIOUS DISCUSSION... (ISSUED 300 PM EDT FRI MAY 13 2005) SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... INSTABILITY WEST OF MOUNTAINS THIS EVE WILL MEAN TSTORMS UNTIL SUN GOES DOWN. HAVE PLAYED THE APPROACH OF PRECIPITATION TONIGHT LATE AS ETA IS FASTEST OF MODEL AND IT HOLDS THINGS WEST OF OHIO RIVER. RAISED MINS TONIGHT WITH GRADIENT INCREASING. INCREASED TEMPS A COUPLE OF DEGREES ACROSS THE BOARD FOR SATURDAY...WHICH WILL RESULT IN HIGHS RIGHT AROUND 80 DEGREES FOR ALL BUT HIGHEST LOCATIONS IN CWA. NAM INITIALLY QUICKER WITH THE FRONTAL PASSAGE...THEN SLOWS DOWN THE HIGH PRESSURE MOVING IN SUNDAY EVENING...BUT OVERALL PRETTY CONSISTENT WITH GFS SOLUTION. WITH PLENTY OF CLOUDS AROUND WILL KICK UP SATURDAY NIGHT/SUNDAY MORNING TEMPS AS WELL. GUIDANCE VALUES HERE ARE VERY WITHIN A COUPLE OF DEGREES OF EACH OTHER HERE. WITH HIGH PRESSURE NOT IN A HURRY TO BUILD IN...LINGERING MOISTURE AND SOME INSTABILITY MAY LEAD TO A FEW SHOWERS SUNDAY AFTERNOON ACROSS THE HIGHER ELEVATIONS OF THE EASTERN CWA. A PRETTY GOOD COOL DOWN IS FIGURED FOR SUNDAY NIGHT INTO MONDAY MORNING...AS 850MB TEMPS FALL TO -1C BY 12Z MONDAY. OTHERWISE...HIGH PRESSURE OVERHEAD MONDAY NIGHT INTO TUESDAY. PREVIOUS DISCUSSION... (ISSUED 140 PM EDT FRI MAY 13 2005) AVIATION... MOSTLY CLEAR SKY LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS...ARE BEGINNING TO Q UP. WILL WATCH THE POP UP SHOWERS ACROSS E KY AND W VA...AS THEY NEAR BKW. HAVE INCLUDED THE POSSIBILITY OF A THUNDERSTORM HERE FOR MID AFTERNOON. OTHERWISE...VFR CONDITIONS ALL AROUND. HIGH PRESSURE TO OUR SOUTHEAST IS WORKING HARD TO KEEP THE AFTERNOON CUMULUS FROM FORMING...BUT IN A LOSING BATTLE. OVER THE NEXT 18 HOURS...VFR CONDITIONS ARE EXPECTED TO DOMINATE. HOWEVER...TOWARDS THE END OF THE PERIOD COLD FRONT WILL ENTER THE PICTURE FROM THE WEST. WILL NEED TO LOWER CEILINGS AND START THE MENTION OF SHOWERS AND EVEN THE POSSIBILITY OF A THUNDERSTORM AFTER DAY BREAK SATURDAY. BY 18Z...THE COLD FRONT WILL BE ACROSS WESTERN OHIO. WINDS WILL ALSO BE ON THE INCREASE SATURDAY WITH WINDS AROUND 10 TO 15 KTS COMMON...WITH HIGHER GUSTS. PREVIOUS DISCUSSION... (ISSUED 1246 PM EDT FRI MAY 13 2005) LONG TERM (TUESDAY THROUGH THURSDAY)... HPC UTILIZED A MIDDLE OF THE ROAD APPROACH BETWEEN THE AMPLIFIED CANADIAN AND THE SUPPRESSING GFS. THIS HAPPENS TO BE VERY SIMILAR TO THE ECMWF SOLUTION...BUT DID KICK THE COLD FRONT FOR THE MIDDLE OF NEXT WEEK TO OUR EAST QUICKER...SIMILAR TO THE GFS FOR DAYS 6 AND 7. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...RPY
Hazardous weather outlook, May 13, 6:30 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 630 PM EDT FRI MAY 13 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-140752- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 635 PM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SHOWERS AND THUNDERSTORMS HAVE POPPED UP IN THE AFTERNOON HEAT. SOME OF THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN. HAIL AND STRONG WINDS MAY ALSO BE ASSOCIATED WITH SOME OF THE STRONGER THUNDERSTORMS THAT DEVELOP THIS EVENING. .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT ON SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 13, 3:39 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL HAYSI 37.21N 82.29W
05/13/2005 1.75 INCH DICKENSON VA POST OFFICE
&&
KFSpecial weather statement, May 13, 5:25 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 525 PM EDT FRI MAY 13 2005 WVZ015-016-027-132200- CLAY WV-KANAWHA WV-ROANE WV- 525 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...A STRONG THUNDERSTORM IS MOVING NORTHEAST OUT OF KANAWHA COUNTY INTO CLAY AND SOUTHEASTERN ROANE COUNTIES... AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN KANAWHA COUNTY...OR ABOUT 11 MILES EAST OF PINCH...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE AMMA... NEBO...WALLBACK...GLEN...BIG OTTER AND CLENDENIN. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. 15
Special weather statement, May 13, 5:59 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 559 PM EDT FRI MAY 13 2005 WVZ028-029-132245- BRAXTON WV-GILMER WV- INCLUDING THE CITIES OF...GLENVILLE AND SUTTON 559 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR GILMER AND BRAXTON COUNTIES. A STRONG STORM IS MOVING OUT OF CLAY COUNTY...INTO WESTERN BRAXTON AND EASTERN GILMER COUNTIES. THIS STORM IS CAPABLE OF PRODUCING GUSTY WINDS AROUND 40 MPH...AND SMALL HAIL. THIS STORM WILL CONTINUE TO MOVE NORTH...AND BE NEAR BURNSVILLE AROUND 6:30 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 13, 6:06 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 606 PM EDT FRI MAY 13 2005 KYZ101-103-OHZ087-132306- BOYD KY-GREENUP KY-LAWRENCE OH- INCLUDING THE CITIES OF...ASHLAND...DURBIN...GREENUP AND IRONTON 606 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... FOR EASTERN GREENUP KENTUCKY...NORTHERN BOYD KENTUCKY...AND LAWRENCE COUNTY OHIO. A STRONG STORM IS MOVING OUT OF BOYD COUNTY...INTO LAWRENCE COUNTY. THIS STORM HAS PRODUCED SMALL HAIL AROUND ASHLAND...AND MAY INCLUDE STRONG GUSTY WINDS AROUND 40 MPH. THIS STORM WILL CONTINUE TO PUSH NORTHEASTWARD AROUND 20 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 13, 6:13 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 613 PM EDT FRI MAY 13 2005 KYZ105-132300- LAWRENCE KY- INCLUDING THE CITIES OF...LOUISA 613 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... FOR LAWRENCE COUNTY KENTUCKY. A LINE OF STRONG STORMS ARE MOVING INTO LAWRENCE COUNTY FROM THE SOUTHWEST. THESE STORMS ARE ASSOCIATED WITH FREQUENT LIGHTNING...AND ARE CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS. THESE STORMS WILL BE ACROSS CENTRAL LAWRENCE COUNTY BY 6:30 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 13, 6:17 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 617 PM EDT FRI MAY 13 2005 VAZ003-132315- DICKENSON VA- INCLUDING THE CITIES OF...CLINTWOOD 617 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... STRONG STORMS CONTINUE TO RESIDE IN DICKENSON COUNTY. THESE STORMS ARE ASSOCIATED VERY HEAVY RAIN AND FREQUENT LIGHTNING. THEY MAY ALSO CONTAIN SMALL HAIL AND GUSTY WINDS AROUND 40 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:50 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 36 min |
| May 13, 4:20 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 17 min |
| May 13, 6:15 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 28 min |
| May 13, 6:51 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 44 min |
| May 13, 7:04 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 34 min |
| May 13, 7:16 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan | 45 min |
| May 13, 7:46 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 27 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.